MathOverflow is a question and answer site for professional mathematicians. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

Can it be shown that a positive fraction of the base-$b$ digits of n! are nonzero (in the limit as $n\to\infty$)?

share|cite|improve this question
The answer: $9/10$ of course but even $> 0$ is most possibly unprovable presently. I asked a similar question about powers of an integer (say, $3$) here:… (see Update 4 in that question). – Mark Sapir Dec 24 '11 at 0:10
I meant $(b-1)/b$, of course. – Mark Sapir Dec 25 '11 at 14:08
i.e. $\ 9 := 10-1,\ $ whatever $\ 10\ $ would be. – Włodzimierz Holsztyński Nov 3 '14 at 5:02
up vote 11 down vote accepted

The bound given by F. Luca and cited in Gjergji Zaimi's answer has been recently improved, although only by a factor $\log \log \log n$. Precisely, in C. Sanna, On the sum of digits of the factorial, J. Number Theory 147 (2015), 836--841, the author proved that $$\min\{s_b(n!),s_b(\Lambda_n)\} > c_b \log n \log \log \log n , $$ for all integers $n > e^e$, where $s_b(\cdot)$ is the sum of base-$b$ digits function, $c_b > 0$ is a constant depending only on $b$, and $\Lambda_n$ is the least common multiple of $1, \ldots, n$. Clearly, this inequality also holds with $s_b$ replaced by $t_b$, i.e., the function counting the number of non-zero base-$b$ digits of its argument, since $t_b(m) \geq s_b(m)/b$ for each positive integer $m$.

share|cite|improve this answer

I believe the best current lower bound on this is the one given by F. Luca in "The Number of Non-Zero Digits of n!" Canad. Math. Bull. 45(2002), 115-118. It is proven there that the number of non-zero base $b$ digits grows at least as fast as $C_b\log n$.

share|cite|improve this answer
Interesting! It is better than the current lower bound for $a^n$ (where $a$ is co-prime with 10). – Mark Sapir Dec 24 '11 at 0:39

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.